Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Dent Assoc. 1999 Jun;130(6):826-31.

When patients become cyanotic: acquired methemoglobinemia.

Author information

1
Ike's Pharmacy, Memphis, Tenn., USA.

Abstract

BACKGROUND:

The authors conducted literature review to create a heightened awareness of the potential for developing toxic methemoglobinemia from local anesthetics. Methemoglobin normally is present in the blood at levels less than 1 percent. Levels may become toxic as hemoglobin is oxidized to methemoglobin after local anesthetics such as benzocaine and prilocaine are administered.

TYPES OF STUDIES REVIEWED:

The authors searched the medical and pharmaceutical industry literature. They found and reviewed case studies of incidences of methemoglobinemia that resulted from local anesthetic overdoses.

RESULTS:

Cases of local anesthetic-induced methemoglobinemia in dental practice are under-recognized and rare. Reported cases of prilocaine-induced methemoglobinemia have resulted in recent changes in some prilocaine literature. These changes include maximum recommended doses for patients of various weights.

CLINICAL IMPLICATIONS:

Dentists should identify patients who are at increased risk of developing methemoglobinemia before administering local anesthetics. They also should follow new recommended dosing guidelines for prilocaine and be aware of symptoms of this adverse reaction.

PMID:
10377640
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center